Iowa, 2009

Hail in Iowa, August 19, 2009

August 19, 2009 · NWS DMX · 2 events in 2 counties and zones

A strong cold front moved into Iowa during the afternoon of the 19th, and traversed the state during the night. The system was quite dynamic for mid August as the upper level low pressure closed off over Minnesota during the evening and a 70 kt jet was present at 300 mb.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$20,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A strong cold front moved into Iowa during the afternoon of the 19th, and traversed the state during the night. The system was quite dynamic for mid August as the upper level low pressure closed off over Minnesota during the evening and a 70 kt jet was present at 300 mb. The atmosphere became unstable as afternoon readings reached the upper 70s to around 80, with dew points in the upper 60s. Instability was limited by the fact that there were two rounds of thunderstorms that crossed the state during the day, limiting the heating. None the less, lifted indices fell to around -8 C and between 2000 and 3000 J/kg of CAPE was available. Wind shear was around 45 kts in the near storm environment. The freezing level fell during the late afternoon and evening, and sloped from 13,500 feet over the east part of the CWA, to 12,500 over the west. A line of thunderstorms developed just ahead of the cold front. Most of the storms produced gusty winds and pea, to a little larger, size hail. A couple of the storms produced severe hail. One inch diameter hail fell from one of the storms south of Corning in Adams County. Another storm dropped one inch diameter hail east of Harcourt in Webster County. Wind gusts were generally in the 25 to 40 MPH range, with a few reports to around 45 MPH. Some of the higher gusts were in the Waterloo area, with a 56 MPH wind gust. Storms produced a 47 MPH wind gust in Windsor Heights.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 19, 2:28 PM CST, 2 hours 54 minutes earlier.

Area forecast discussion, Aug 19, 2:28 PM CST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 PM CDT WED AUG 19 2009

.SHORT TERM.../TONIGHT/
FORECAST CHALLENGES INCLUDE THE POTENTIAL FOR SEVERE WEATHER AND
HEAVY RAIN.

COMPLEX WEATHER SETUP IN THE SHORT TERM. SURFACE COLD FRONT
EXTENDED FROM THE EASTERN DAKOTAS SOUTH...THEN SOUTHWEST INTO
SOUTHWESTERN KS. STRONG...DEEPENING UPPER LEVEL SYSTEM TO OUR WEST
HAS BEGUN AFFECTING OUR WEATHER TODAY AS EVIDENCED BY THE ONGOING
SHRA AND TSRA. LEAD SHORT WAVE HELPED TO IGNITE SOME SHRA/TSRA
EARLIER TODAY. THE MORE VIGOROUS SHORT WAVE WAS STILL TO OUR SW IN
EASTERN KS. MODELS INDICATE THAT THE UPPER LEVEL SYSTEM WILL
CONTINUE DEEPENING TONIGHT...WITH BOTH THE GFS AND NAM 500 MB
STANDARD DEVIATION PLOTS SHOWING OVER 4 SIGMA WITH THIS SYSTEM.

EXISTING CONVECTION MOVING ACROSS THE CWA ATTM HAS NOT YET
PRODUCED SEVERE CRITERIA WEATHER. STILL...RADAR INDICATES THAT
THESE CELLS ARE RELATIVELY LOW TOPPED...WITH SOME STRUCTURES
INDICATIVE OF MINI SUPERCELLS. ONCE THIS CONVECTION LEAVES OUR
CWA...THE NEXT APPRECIABLE CHANCE OF PCPN WILL COME LATER TONIGHT
AS THE SURFACE COLD FRONT MOVES THROUGH OUR CWA. THUS...LOWERED
POPS UNTIL THEN. PRESENT TRENDS AND MODEL GUIDANCE INDICATE THAT
THE HEAVIEST PCPN SHOULD FALL JUST EAST AND SOUTH OF OUR
CWA...POSSIBLY CLIPPING THE EXTREME SE. WE MAY SEE SOME LOCALIZED
MINOR FLOODING...THOUGH...MAINLY IN URBAN AREAS AND ON SMALLER
STREAMS. BUT AGAIN THIS THREAT IS CONFINED TO THE EXTREME EASTERN
AND SOUTHERN CWA.

.LONG TERM.../THURSDAY THROUGH TUESDAY/
MAIN FORECAST CHALLENGES ARE PCPN CHANCES EARLY...THEN LATE IN
THE TIME PERIOD.

STRONG UPPER LEVEL SYSTEM WHICH IS AFFECTING OUR WEATHER IN THE
SHORT TERM TIME PERIOD...WILL CONTINUE AFFECTING OUR WEATHER ON
THURSDAY AND FRIDAY. ON THURSDAY WE WILL BE UNDER THE INFLUENCE OF
STRONG CYCLONIC FLOW ALOFT WITH EMBEDDED SHORT WAVES...DUE TO THE
PROXIMITY OF THE DEEP UPPER LEVEL LOW TO OUR NORTH. LIGHT RAINFALL
AND ISOLATED THUNDERSTORMS ARE EXPECTED...WITH THE POPS INCREASING
TOWARD THE NORTH. CHANCES OF PCPN WILL CONTINUE THROUGH FRIDAY
ESPECIALLY ACROSS THE NORTH AS THE UPPER LEVEL SYSTEM CONTINUES TO
INFLUENCE OUR WEATHER.

GUIDANCE BRINGS RIDGING AT THE SURFACE AND ALOFT IN THE WAKE OF
THE DEPARTING STORM SYSTEM FRIDAY INTO THIS WEEKEND. SURFACE HIGH
PRESSURE COMBINED WITH STRONG UPPER LEVEL NORTHERLY FLOW WILL
BRING A COOL DOWN IN TEMPERATURES FOR THIS WEEKEND. WENT CLOSE TO
GFSMOS GUIDANCE TEMPS THIS WEEKEND...WHICH IS SHOWING LOWS ON
SATURDAY MORNING AS LOW AS THE UPPER 40S TO MIDDLE 50S.

NEXT SYSTEM IS EXPECTED TO INFLUENCE OUR WEATHER BEGINNING NEXT
MONDAY NIGHT...AS A PARADE OF SHORT WAVES TRIES TO BREAK DOWN THE
UPPER LEVEL RIDGE. ECMWF INDICATES THAT THE UPPER LEVEL FLOW WILL
REVERT TO NORTHWESTERLY IN THE WAKE OF THESE SHORT WAVES FROM THE
MIDDLE TO LATE PART OF NEXT WEEK.

&&

.AVIATION...19/18Z
A LINE OF CONVECTION WILL MOVE ACROSS THE TAF SITES THIS
AFTERNOON THEN EXPECT SUBSIDENCE TO RESULT IN A PERIOD OF CLEARING
WITH WITH SOME VFR CONDITIONS ANTICIPATED. LOCALIZED IFR CIGS ARE
POSSIBLE NEAR KMCW/KALO/KOTM THIS AFTERNOON. A COLD FRONT ARRIVING
LATE WILL BRING ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT. BREEZY
WESTERLY WINDS CAN BE EXPECTED THURSDAY MORNING.

&&

.HYDROLOGY...
RISK OF RIVER FLOODING HAS DECREASED FROM YESTERDAY...AS THE
HEAVIEST RAIN IS NOW EXPECTED TO FALL JUST SOUTH AND EAST OF THE
SERVICE AREA. RAINFALL THIS EVENING AND TONIGHT MAY LEAD TO SOME
LOCALIZED MINOR FLOODING IN URBAN AREAS AND ON CREEKS AND SMALL
STREAMS...MAINLY IN THE EXTREME EASTERN AND SOUTHERN PORTIONS OF
THE SERVICE AREA WHERE QPF IS THE HIGHEST.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...ZOGG
AVIATION...DONAVON
LONG TERM/HYDROLOGY...ZOGG
Hazardous weather outlook, Aug 19, 3:12 PM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
412 PM CDT WED AUG 19 2009

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086-
092>097-202115-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-
DAVIS-
412 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. NEW
STORMS ARE EXPECTED TO DEVELOP OVER WESTERN IOWA AND EASTERN
NEBRASKA LATE THIS AFTERNOON AND INTO THE EVENING. THE STORMS WILL
MOVE THEN MOVE EASTWARD ACROSS THE AREA. A FEW SEVERE STORMS WITH
QUARTER SIZED HAIL AND 60 MPH WINDS ARE THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THE REMAINDER OF THE AFTERNOON AND
EVENING.

DONAVON

In the hours before

Special weather statement, Aug 19, 3:51 PM CST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
451 PM CDT WED AUG 19 2009

IAZ023-024-192215-
HUMBOLDT-POCAHONTAS-
451 PM CDT WED AUG 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POCAHONTAS AND WESTERN
HUMBOLDT COUNTIES UNTIL 515 PM CDT...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR POCAHONTAS...OR 25 MILES EAST OF STORM
LAKE...MOVING EAST AT 40 MPH.

NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  ROLFE BY 505 PM CDT.
  GILMORE CITY AND BRADGATE BY 510 PM CDT.

COGIL
Special weather statement, Aug 19, 4:33 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
533 PM CDT WED AUG 19 2009

IAZ024-025-192300-
HUMBOLDT-WRIGHT-
533 PM CDT WED AUG 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUMBOLDT AND WESTERN
WRIGHT COUNTIES UNTIL 600 PM CDT...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DAKOTA CITY...OR 16 MILES NORTH OF FORT
DODGE...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

COGIL
Special weather statement, Aug 19, 5:06 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT WED AUG 19 2009

IAZ025-026-192330-
FRANKLIN-WRIGHT-
606 PM CDT WED AUG 19 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WRIGHT AND WESTERN
FRANKLIN COUNTIES UNTIL 630 PM CDT...

AT 605 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF BELMOND...OR 34 MILES SOUTHWEST
OF MASON CITY...MOVING EAST AT 30 MPH.

PENNY SIZE HAIL...AND WINDS IN EXCESS OF 45 MPH ARE EXPECTED WITH
THIS STORM.

THIS STORM WILL BE NEAR...
  COULTER AND LATIMER BY 620 PM CDT.

COGIL

The radar

The Des Moines radar (KDMX), 124 km away, was scanning. The volume nearest the first event began at 23:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Adams

When
August 19, 5:22 PM CST
Where
Adams County, 2.5 mi ENE of Iveyville
Measured
1 in hail
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
40.920, -94.740

Hail, Webster

When
August 19, 8:46 PM CST
Where
Webster County, 2.65 mi WSW of Dayton
Measured
1 in hail
Crop damage
$10,000
Reported by
Broadcast Media
Coordinates
42.260, -94.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181605, 181606.